Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 69, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2002, 2:16 AM CDT for Marion County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2002, 2:16 AM CDT (07:16 UTC)
- Expired
- Apr 30, 2002, 3:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marion County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 2:26 AM CDT | Hail 0.88 | Hamilton, AL | Dime to nickel size hail was reported around Hamilton. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2049 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 300716 SVRBHM ALC093-300800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 216 AM CDT TUE APR 30 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN NORTHWEST ALABAMA * UNTIL 300 AM CDT * AT 210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WESTON...MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HAMILTON. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3428 8804 3420 8811 3393 8765 3420 8763
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 9:14 PM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, Apr 29, 9:14 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 914 PM CDT MON APR 29 2002 DEW POINTS ARE ON THE RISE THIS EVENING. SURFACE ANALYSIS SHOWING THAT SURFACE DEW POINT AXIS WAS DRIFTING NORTHWARD OVER PARTS OF WEST CENTRAL AND CENTRAL ALABAMA SINCE 4 PM. 0000 UTC RUC SHOWING PRECIPITATION BREAKING OUT ACROSS THE CENTRAL SECTIONS OF ALABAMA THROUGH 1200 UTC. THE PRECIPITATION APPEARS TO DEVELOP ALONG COLD FRONT OR DEW POINT AXIS. CURRENT FORECAST IN LINE PRECIPITATION- WISE, BUT WILL PROBABLY DO SOME REWORDING. STILL LOOKING OVER TEMPERATURES AND MAY HAVE TO TWEAK THEM UP A TAD ACROSS THE SOUTHERN SECTIONS. 65 .BHM...NONE.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:04 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 56 min |
| Apr 30, 9:10 AM CDT | Severe Thunderstorm Warning | BMX | Franklin | 35 min |
| Apr 30, 9:22 AM CDT | Severe Thunderstorm Warning | BMX | Cullman | 23 min |
| Apr 30, 9:22 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 38 min |
| Apr 30, 9:30 AM CDT | Severe Thunderstorm Warning | BMX | Lawrence | 60 min |
| Apr 30, 9:42 AM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 63 min |
| Apr 30, 9:51 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 54 min |
| Apr 30, 10:04 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 56 min |
| Apr 30, 10:20 AM CDT | Severe Thunderstorm Warning | BMX | Morgan | 40 min |
| Apr 30, 10:27 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 33 min |
| Apr 30, 10:30 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 45 min |
| Apr 30, 10:38 AM CDT | Severe Thunderstorm Warning | BMX | Clay | 52 min |
| Apr 30, 1:25 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 50 min |
| Apr 30, 1:34 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 41 min |
| Apr 30, 1:38 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 52 min |
| Apr 30, 2:04 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 26 min |
| Apr 30, 2:09 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 66 min |
| Apr 30, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 64 min |
| Apr 30, 2:23 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 12 min |
| Apr 30, 2:34 PM CDT | Tornado Warning | BMX | Montgomery | 26 min |
| Apr 30, 2:59 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 46 min |
| Apr 30, 3:01 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Apr 30, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 53 min |
| Apr 30, 3:36 PM CDT | Severe Thunderstorm Warning | BMX | Franklin | 39 min |
| Apr 30, 4:15 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 25 min |
| Apr 30, 4:22 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 53 min |
| Apr 30, 4:28 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 47 min |
| Apr 30, 4:32 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 58 min |
| Apr 30, 4:35 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 40 min |
| Apr 30, 4:51 PM CDT | Tornado Warning | BMX | Pickens | 39 min |
| Apr 30, 4:59 PM CDT | Tornado Warning | BMX | Barbour | 31 min |
| Apr 30, 5:11 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 49 min |
| Apr 30, 5:16 PM CDT | Tornado Warning | BMX | Tuscaloosa | 59 min |
| Apr 30, 5:39 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Apr 30, 5:42 PM CDT | Tornado Warning | BMX | Hale | 48 min |
| Apr 30, 5:53 PM CDT | Flash Flood Warning | BMX | Walker | 3 hr |
| Apr 30, 6:02 PM CDT | Tornado Warning | BMX | Bibb | 58 min |
| Apr 30, 6:12 PM CDT | Tornado Warning | BMX | Perry | 63 min |
| Apr 30, 6:19 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Lee, Shelby | 56 min |
| Apr 30, 6:55 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.